Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 401, NWS Atlanta, GA

August 5, 2009Clarke County, Madison County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 5, 2009, 1:56 PM EDT for Clarke County, Madison County, Oglethorpe County, Georgia. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 1:56 PM EDT (17:56 UTC)
Expired
Aug 5, 2009, 2:45 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Clarke County, GA, Madison County, GA, Oglethorpe County, GA

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:00 PM EDTTSTM WND DMGWinterville, GAMAIL CARRIER REPORTED ONE TREE DOWN ON A MAILBOX IN WINTERVILLE.
Aug 5, 2:00 PM EDTHAIL 0.5Winterville, GAMAIL CARRIER REPORTED BEAN SIZED HAIL IN WINTERVILLE.
Aug 5, 2:15 PM EDTTSTM WND DMG1 S Comer, GAONE TREE DOWN ON COMER ROAD AT THE COUNTY LINE.
Aug 5, 2:15 PM EDTTSTM WND DMG3 Sse Colbert, GA1 TREE DOWN ON CRAWFORD/SMITHONIA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 051756
SVRFFC
GAC059-195-221-051845-
/O.NEW.KFFC.SV.W.0401.090805T1756Z-090805T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARKE COUNTY IN NORTHEAST GEORGIA
  SOUTHERN MADISON COUNTY IN NORTHEAST GEORGIA
  NORTHERN OGLETHORPE COUNTY IN NORTHEAST GEORGIA

* UNTIL 245 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR HULL...
  MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COLBERT...DANIELSVILLE...COMER AND CARLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3390 8337 3398 8341 3407 8337 3420 8310
      3417 8309 3415 8306 3406 8299 3404 8294
      3401 8293 3399 8283 3397 8280
TIME...MOT...LOC 1756Z 255DEG 22KT 3401 8324

$$
2 follow-up statements
000 
WWUS52 KFFC 051822
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT WED AUG 5 2009

GAC059-051832-
/O.CAN.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
CLARKE GA-
222 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARKE COUNTY IS
CANCELLED...

THE STORM HAS MOVED EAST OF THE COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3392 8318 3401 8325 3414 8323 3420 8310
      3417 8309 3415 8306 3406 8299 3404 8294
      3401 8293 3399 8283 3397 8280
TIME...MOT...LOC 1822Z 256DEG 22KT 3404 8306

$$

GAC195-221-051845-
/O.CON.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
OGLETHORPE GA-MADISON GA-
222 PM EDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN MADISON AND NORTHERN OGLETHORPE COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
WATSON MILL BRIDGE STATE PARK...AND MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARLTON...POINT PETER AND VESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3392 8318 3401 8325 3414 8323 3420 8310
      3417 8309 3415 8306 3406 8299 3404 8294
      3401 8293 3399 8283 3397 8280
TIME...MOT...LOC 1822Z 256DEG 22KT 3404 8306

$$
000 
WWUS52 KFFC 051840
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT WED AUG 5 2009

GAC195-051849-
/O.CAN.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
MADISON GA-
240 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IS
CANCELLED...

.THE STORM IS REMAINING SOUTH OF THE COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3397 8280 3392 8318 3401 8314 3401 8306
      3404 8297 3404 8294 3401 8293 3399 8283
TIME...MOT...LOC 1839Z 260DEG 21KT 3396 8297

$$

GAC221-051845-
/O.CON.KFFC.SV.W.0401.000000T0000Z-090805T1845Z/
OGLETHORPE GA-
240 PM EDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN OGLETHORPE COUNTY...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
VESTA...AND MOVING EAST AT 20 MPH. IF THE STORM REMAINS SEVERE...A 
NEW WARNING MAY NEED TO BE ISSUED. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3397 8280 3392 8318 3401 8314 3401 8306
      3404 8297 3404 8294 3401 8293 3399 8283
TIME...MOT...LOC 1839Z 260DEG 21KT 3396 8297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:45 AM EDT, 8 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 5:45 AM EDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT WED AUG 5 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS INDICATE A SOUTHEASTWARD MOVING SHORT WAVE CROSSING THE CWA
THIS AFTERNOON AND EVENING. THIS...COMBINED WITH VARIOUS OUTFLOW
BOUNDARIES LEFT FROM OVERNIGHT MCS COULD AID IN SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND TONIGHT. HAVE GONE WITH LIKELY
FOR THE NORTH AND CHANCE ELSEWHERE. SOME DRYING SHOWN FOR THURSDAY
AS UPPER TROUGH BEGINS MOVING OFF THE EAST COAST. HAVE SHADED POPS
BACK TO SLIGHT CHANCE MOST AREAS...EXCEPT CHANCE FOR PORTIONS OF
CENTRAL. TEMPERATURES GENERALLY LOW TO MID 90S TODAY...HOWEVER ANY
CLOUDINESS FROM MID MISSISSIPPI VALLEY MCS COULD AFFECT HIGHS.
OTHERWISE HIGHS IN THE LOW TO MID 90S THROUGH THE SHORT TERM
EXCEPT FOR UPPER 80S IN THE NORTHEAST.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE BUILDING OVER THE SOUTHEAST. HOT TEMPERATURES AND
MAINLY DIURNAL CONVECTION SHOULD BE THE DOMINANT FEATURES.

&&

.AVIATION...
CURRENT RADAR LOOP SHOWS SHOWS A LARGE OUTFLOW BOUNDARY SWEEPING
SOUTHWARD THROUGH THE STATE THIS MORNING. THIS BOUNDARY WILL ACT AS
A FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON AND
EVENING ACROSS THE REGION. CURRENTLY THERE ARE NO ISSUES WITH
MORNING FOG BUT STILL THINK THERE MAY BE SOME ISOLATE AREAS JUST
BEFORE SUNRISE. NOT EXPECTING VSBYS TO GET LOWER THAT 4-5SM...AND
SHOULD DISSIPATE SHORTLY AFTER SUNRISE. WINDS WILL CONTINUE OUT OF
THE WEST TO NW AT 5-10 KTS. SHOULD KEEP MAINLY VFR CONDITIONS
THROUGH THE DAY EXCEPT IN AND AROUND ANY TSRA DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  68  93  67  92 /  40  30  20  10  20
ATLANTA         91  71  91  70  90 /  40  30  20  10  20
BLAIRSVILLE     83  66  90  62  87 /  60  20  20  10  20
CARTERSVILLE    89  66  90  63  91 /  60  20  20  10  20
COLUMBUS        94  74  93  71  94 /  30  30  20  10  20
GAINESVILLE     88  69  90  68  89 /  50  30  20  10  20
MACON           94  71  94  70  95 /  30  30  20  20  20
ROME            91  68  91  65  94 /  60  20  20  10  20
PEACHTREE CITY  91  68  91  67  91 /  40  30  20  10  20
VIDALIA         94  70  92  71  94 /  30  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 6:08 AM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 5 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
608 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL
HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER
THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.DISCUSSION...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL
TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE
REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE
DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO
3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE
CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN
ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:53 PM EDTSevere Thunderstorm WarningFFCGwinnett23 min
Aug 4, 9:03 PM EDTSevere Thunderstorm WarningFFCWalton57 min
Aug 5, 2:26 PM EDTSevere Thunderstorm WarningFFCBaldwin, Washington, Wilkinson31 min
Aug 5, 2:50 PM EDTSevere Thunderstorm WarningFFCDooly, Macon, Schley26 min
Aug 5, 3:26 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs49 min
Aug 5, 4:54 PM EDTSevere Thunderstorm WarningFFCLaurens, Treutlen36 min
Aug 5, 5:16 PM EDTSevere Thunderstorm WarningFFCEmanuel44 min
Aug 5, 6:09 PM EDTSevere Thunderstorm WarningFFCTaylor51 min
Aug 5, 6:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe38 min
Aug 5, 6:57 PM EDTSevere Thunderstorm WarningFFCBibb33 min
Aug 5, 7:53 PM EDTSevere Thunderstorm WarningFFCWarren52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.